Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Has anyone successfully come off long term medication?

(12 Posts)
youvegottobekidding Sat 12-Nov-16 13:07:13

I've been on Amitriptyline for around 8 years (started on 10mg, now on 125mg a night) and Topiramate for about 5/6 years, 200mg a day, both for migraine prevention.

At the beginning both tablets helped a lot. But, it's fair to say, they haven't really been effective for the last few years. In all honesty I'm still suffering from bad headaches & very recently more so. My husband is frustrated at seeing me so down, almost on a daily basis it has become, he doesn't understand the point in taking the 'preventative' medication if it's no longer doing its job.

I had to stop the Amitriptyline abruptly when I fell pregnant with my 2nd child. It was sheer hell for the first 13 weeks, there were rockets going off in my head. Granted, hormones would have been playing a huge part also. And the fact I just stopped it, didn't come off it gradually.

So has anyone come off their long term meds & how did you find it? Were you on Amitriptyline? Topiramate? Another tablet?

I think i want to stop the meds, but it's just the thought of not being able to function - I know the headaches are going to be absolutely off the scale and I've got work to go to (part time thankfully) & I'm at home with the kids alone a few nights a week. I must be either very brave or mad to try it, but I'll see my GP first. What's the point in taking these tablets if they aren't doing anything?

Naoko Sat 12-Nov-16 13:13:22

I was on Topiramate for a year and a bit and I asked my GP to come off it because the cognitive effects were becoming intolerable. I could barely hold a single thought in my head for long enough to write a shopping list. Despite this my migraines were never fully controlled, because if I went on a high enough dose for 100% control I couldn't manage anything more challenging than stare into space. The GP said 'fine, but you're aware that your migraines will likely come back the way they were and you may have to go onto something else?'. I agreed that was likely and I was ok with that, and tapered down the Topiramate.

As expected the migraines came back in full intensity as the Topiramate dose lowered, so I went back to the GP, we had a chat and she agreed to put me on Propanolol, with Imigran available for any breakthrough attacks. It's the best thing I ever did - I feel myself again, it controls the migraines better than the Topiramate ever did, and I'm barely needing to use the Imigran. Maybe once a month, twice on a bad month.

youvegottobekidding Sat 12-Nov-16 13:36:30

That's interesting Nakono, I think it's definitely time my meds were reviewed, I really don't think the Amitriptyine & Topriamate are working anymore, but it's just a scary thought to come off them & do I try coming off the BOTH at the same time or just tackle one first.

I do feel like a bit of a zombie at times, like I'm playing 'catch up' with a lot of people, it's difficult to describe. I'm not a happy bunny, but I think that's down to my headaches, I'm just fucking fed up of getting them then having to shove 9 tablets a day down my throat that are suppose to prevent them, plus the other painkillers that I may take.

MatildaTheCat Sun 13-Nov-16 12:22:58

8 years is a long time, there may be newer and more effective treatments available. Ask your GP to review and discuss. If you still suffer ask to be referred to a migraine clinic. I think there is a Nice guideline you could look up.

RandomMess Sun 13-Nov-16 12:31:46

I came off a completely different drug. I tried cold turkey and it was so horrific had to go back on them. I spent £20 on specialist scales and went down my micrograms every fortnight or so which was far better.

Dealing with the return of the symptoms plus horrid withdrawal side effects was awful and my DH was fully on board to help deal with me not coping at times!

I hope your GP is more helpful than mine, hopefully there will be new drugs to try once you are off this one? I would also discuss being signed off work if you are not going to be able to function during the process.

LastFirstEverything Sun 13-Nov-16 12:47:01

Hello youvegottobe

I've had experience coming off some long term medications, though not the ones you have been taking. What I would strongly advise you to do, especially as you had a bad time coming off the amitrip previously, is try your hardest before coming off them (which sounds like a good move for you) to get support with coming off them in place, and discuss with your doctor about what to do if it becomes intolerable.

I had to stop taking an antidepressant fairly quickly, and my GP gave me little advice or help on how to deal with the horrific withdrawal effects. It was hell to be honest (not saying this to put you off, but it was awful and I needed much more support than I'd ever imagined), and in order to deal with the dramatic and unpleasant symptoms, I was then prescribed diazepam, which I then became addicted to/ totally dependant on, and had to with draw from. Luckily I got much more support withdrawing from that, but it was hard. I had to do that very slowly indeed, but managed it over the course of a year or so. It was so, so much easier though actually having someone (medical) acknowledge how hard it was though, rather than minimising my experience, as that's what happened previously.

I don't mean this to be discouraging though, the opposite really. It absolutely can be done, but it is hard, and making sure that your doctor/ consultant can support you through the withdrawal is critical (I think).

I'd strongly advise a referral to a specialist if at all possible.
Sincere good luck x

LastFirstEverything Sun 13-Nov-16 12:48:58

x posted with random.

Totally second the notion of getting signed off / extra help if you can while withdrawing.

Naoko Sun 13-Nov-16 14:52:12

Oh god yeah the Topiramate withdrawal was a bitch, even though I did it gradually over the course of nearly two months. Get your family and friends on board, tell them you'll need help with practical things and they may need to cut you some slack if you're miserable or grumpy, it's not your fault and it'll pass.

FuckingHellz Sun 13-Nov-16 14:57:32

Hi OP I take a vitamin b complex and magnesium bisglycate (think that's how it's spelt). It's made a lot of difference to me.

It's got to be that form of magnesium though, the other ones don't absorb as well in the body.

QueenofWhatever Sun 13-Nov-16 15:32:54

I've been on and off both of these. I think it's the amitriptyline that is the worse one for me in terms of side effects and coming off it. It's pretty much the only thing I can tolerate for my fibromyalgia though.

I recently became quite unwell (shortness of breath/chest pain) and the respiratory consultant I saw thought it could have been partly triggered by coming of amitriptyline. And I'd only come off 20mg at night over 6-8 weeks. I couldn't function on 125 mg!

There was a recent article that acupuncture is as effective as meds for migraines. I think I read it on NIHR Signals, but should be online somewhere.

If the meds aren't controlling your migraines, they should be reviewed. It could be worth asking your GP for a referral to a neurologist. Im getting referred because of my migraines, fibre and issues with my eyes.

STARE2016 Mon 14-Nov-16 21:49:27

Another migraine sufferer here. I take amitrip nightly too, although not as high a dose as you. I've previously been on topirimate and after a couple of years it became ineffective, I came off it (keeping the amitrip stable) was referred to consultant at King's as I had tried all other meds GP had available. Consultant suggested botox, but I'm terrified of needles, so asked for an alternative. She gave me one of the very old fashioned meds, not often prescribed anymore, called clonidine hydrochloride. I take the top dose, 150mcg morning & night, but it has made a huge difference with none of the side effects I had with the others (for example propanolol made me feel faint etc as already have low bp). I now have probably one every 10days on average, but previously I was getting them every other day.

I would definitely go back to the GP/consultant and ask for meds to be changed as they're no longer effective. Could just mean you need a different 'cocktail'! smile

youvegottobekidding Tue 15-Nov-16 17:22:31

Well tonight will be my 3rd or 4th night taking a lower dose of the Amitriptyline so I'm on 112.5mg now instead of 125mg, I'm cutting one tablet in half & when I see my GP next I'll get her to prescribe me some 10mg tablets so I can possibly get down to 110mg in a few weeks or by Xmas. It'll be slow going, I seem to tolerating the loss of 12.5mg ok so fingers crossed this time next year I'll be off them & hopefully battling the Topiramate!

When I think of all the other tablets I could have been on - that have been chucked at me - from healthcare professionals, the dr from the headache clinic, he started me on Topiramate, verapamil (I stopped them over a year ago, luckily no withdrawal symptoms) he also gave me at least a few other tablets - all ones to take on a daily basis, but they didn't suit, either made me feel sick or dizzy or both. I've tried propanalol - made me feel weird!

Botox, I've had two courses of that & never again. My arm was twisted the 2nd time round! For me, my headaches increased, totally ruined Christmas/new year of 2014. I was in bed a lot with the pain, felt like a brick in my head. My eyebrows drooped, I looked like a female Simon Cowell.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now